E. T. Kocher 1909 Recipient of Nobel Prize in Physiology or Medicine for his work on the Thyroid

Lecture given after receiving the prize. It's pretty long but he's got all the information on the various ways in which the body is affected. So basically it's all there since more than 100 years ago. Worth reading.

nobelprize.org/nobel_prizes...

26 Replies

oldestnewest
  • Funny how many now dismiss desiccated thyroid:

    Seldom in the history of medicine has the recognition of the most effective cure followed as swiftly on the heels of the discovery of a disease, as the establishment of the complete effectiveness of iodothyrin and thyroidin followed the recognition of cachexia thyreopriva.

    Referring to all our endocrine glands, he wrote:

    But no internal secretion exceeds that of the thyroid in importance to the whole organism.

  • Thank you for that ! When the Thyroid foggy head thing clears - I'll read it properly 👍

    Research is my middle name 😉

  • Scanned,fascinating . Two items stood out for me : that doctors then were as slow as many now to identify the disease and the reference to being out of breath going up hill .Something I suffer every day as I take a walk that goes up a steep hill.

  • Treepie you have to look again at your thyroid hormones. NDT may be better for you if on levo alone. Breathlessness is a clinical symptom of too low a dose or needing other than levothyroxine.

    Doctors nowadays aren't clinicians as they don't understand what essential work thyroid hormones do in our body other than look at the TSH. They are ignorant altogether about thyroid hormones and the necessity for an optimum dose for a healthy and painfree life. Even some T3 added to T4 may make a huge difference.

  • Shaws, Thanks for that advice .I am on levo only ,the GP offered to increase the dose in February but maybe foolishly I suggested waiting until a further Blue Horizon test in May/ June as I wanted to be sure it was not the cold weather that was increasing the TSH and lowering F T3 and FT 4 . I suspect the cause is most likely that I had to increase the beta blockers to get more or less painlessly up that hill!

    I tried Thiroid S but it did not suit me , perhaps took too much too soon.

    Will probably get increase in Levo first if GP has not changed his mind by then .If that does not work out I will post request for safe T3 supplier.

    Thanks again.

  • You have to cursor down this link to read about the Heart.

    stopthethyroidmadness.com/h...

  • Thanks again. My angina type pains were on the wrong side of the body for angina.Tests showed I have " irregular veins" !

  • I have never heard of that expression - irregular veins. angina pains wouldn't have been comfortable either whatever side of your chest was having them.

  • Seemed like a cop out! I took it as meaning not smooth and with 'kinks' that might slow blood flow. Started with 1.25 mg beta blocker increased to 5mg and no longer pain in arm when going up steep hill just a little ache in chest occasionally.

    Dr Joan Gomez wrote a book years ago on thyroid and mentioned levo causing angina type pains" easily treated with beta blockers" .

  • levo might well cause angina type pains, in that case you shouldn't take it. T3 only or NDT would probably be the better bet.

    You shouldn't have to take beta-blockers because levo is causing angina pain.

    (I am not medically qualified0.

  • It was clearly a common enough consequence to be noted by G.P. Dr .Gomez but not seen mentioned anywhere else.

  • It's not the safest thing in the world, but have you ever tried gingko biloba? It helps with intermittent claudication.

  • Not for a long while before hypo,just thrown out a pack " use by 2007" !

  • But in those days you didn't have this problem. Might be worth a 2 week trial.

  • Maybe, supposed to be good for old folk like I am now. The tree has a very long life.

  • What's not safe about gingko? My doctor had me on the highest dose possible for months I was unaware of any dangers.

  • It's a blood thinner. If you need to have any surgery, you need to tell the surgeon and stop using for a while.

  • Ah ok thanks!

  • Keep in mind that many beta-blockers are thyroid suppressants. Specifically, I know that propanolol (the only BB I have used) is a thyroid suppressant. Low FT3 causes breathlessness in many patients; it sure did for me.

  • Ummm that's very interesting !

  • Hi gabkad thanks for sharing this, I never knew that they knew all this 100yrs ago. Some of the gp's of today should read this and may be they would learn that there is alot more to the thyroid than they think especially when they say alot of your symptoms can't be due to the thyroid and give you antidepressants instead of treating your thyroid.

  • Thanks for posting. Will read properly when not on phone. I got a ingling yearsxago as it was my husband's research topic but I didn't have a problem then but to me it's common sense as it affects all the body then it can manifest itself with different symptoms. Thankfully babies are screened at birth but I think adults should be as well at regular intervals but there again we need all medics to understand how to interpret results and how to treat it. I still can't get my head around the fact that no one seems to realise the importance of testing FT3!

  • Thank you so much for this gem! Everyone here should read every single word. Amazing stuff that truly helps make sense of how frustratingly difficult it is for conventional doctors to ever "get it." It's not rocket science, but attributed to the fact that any "one size fits all" method does not and never will produce positive results. Loved it. Going to read all over again!

  • He uses some out of date expressions but that's what google is for.

  • LOL I'm a bit ashamed to admit I understood each and every one of those sayings. Yes, most they are pretty much older than dirt. And no, I'm not that old! Ha!

    Hugs to you, gabkad!!

  • :)

You may also like...